Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



On the diophantine equation

Author: Maohua Le
Journal: Trans. Amer. Math. Soc. 351 (1999), 1063-1074
MSC (1991): Primary 11D61, 11J86
MathSciNet review: 1443198
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we prove that the equation $(x^3-1)/(x-1)=$ $(y^n-1)/(y-1)$, $x,y,n\in\mathbb{N}$, $x>1$, $y>1$, $n>3$, has only the solutions $(x,y,n)=(5,2,5)$ and $(90,2,13)$ with $y$ is a prime power. The proof depends on some new results concerning the upper bounds for the number of solutions of the generalized Ramanujan-Nagell equations.

References [Enhancements On Off] (What's this?)

  • [1] Roger Apéry, Sur une équation diophantienne, C. R. Acad. Sci. Paris 251 (1960), 1263–1264 (French). MR 0120194
  • [2] Roger Apéry, Sur une équation diophantienne, C. R. Acad. Sci. Paris 251 (1960), 1451–1452 (French). MR 0120193
  • [3] V. I. Baulin, On an indeterminate equation of the third degree with least positive discriminant, Tul′sk. Gos. Ped. Inst. Učen. Zap. Fiz.-Mat. Nauk Vyp. 7 (1960), 138–170 (Russian). MR 0199149
  • [4] R. Goormaghtigh, L'intermédiaire des Mathématiciens, 24 (1917), 88.
  • [5] Richard K. Guy, Unsolved problems in number theory, Unsolved Problems in Intuitive Mathematics, vol. 1, Springer-Verlag, New York-Berlin, 1981. Problem Books in Mathematics. MR 656313
  • [6] Michel Laurent, Maurice Mignotte, and Yuri Nesterenko, Formes linéaires en deux logarithmes et déterminants d’interpolation, J. Number Theory 55 (1995), no. 2, 285–321 (French, with English summary). MR 1366574, 10.1006/jnth.1995.1141
  • [7] M.-H. Le, The divisibility of the class number for a class of imaginary quadratic fields, Kexue Tongbao, 32 (1987), 724-727. (in Chinese) CMP 20:01
  • [8] M.-H. Le, The diophantine equation $D_1x^2+D_2=2^{n+2}$, Acta Arith., 64 (1993), 29-41. MR 94:11030
  • [9] Mao Hua Le, A note on the generalized Ramanujan-Nagell equation, J. Number Theory 50 (1995), no. 2, 193–201. MR 1316814, 10.1006/jnth.1995.1013
  • [10] Rudolf Lidl and Harald Niederreiter, Finite fields, Encyclopedia of Mathematics and its Applications, vol. 20, Addison-Wesley Publishing Company, Advanced Book Program, Reading, MA, 1983. With a foreword by P. M. Cohn. MR 746963
  • [11] Trygve Nagell, Contributions to the theory of a category of Diophantine equations of the second degree with two unknowns, Nova Acta Soc. Sci. Upsal. (4) 16 (1955), no. 2, 38. MR 0070645
  • [12] T. Nagell, The diophantine equation $x^2+7=2^n$, Arkiv. Mat., 4 (1960), 185-187.
  • [13] R. Ratat, L'Intermediaire des Mathématiciens, 23 (1916), 150.
  • [14] T. N. Shorey, Some exponential Diophantine equations. II, Number theory and related topics (Bombay, 1988) Tata Inst. Fund. Res. Stud. Math., vol. 12, Tata Inst. Fund. Res., Bombay, 1989, pp. 217–229. MR 1441334

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 11D61, 11J86

Retrieve articles in all journals with MSC (1991): 11D61, 11J86

Additional Information

Maohua Le
Affiliation: Department of Mathematics, Zhanjiang Teachers College, Postal Code 524048, Zhanjiang, Guangdong, P. R. China

Additional Notes: Supported by the National Natural Science Foundation of China and the Guangdong Provincial Natural Science Foundation
Article copyright: © Copyright 1999 American Mathematical Society